Advertisement

Hyperthyroidism Causes

By , BPharm

Hyperthyroidism, also known as an overactive thyroid, involves overproduction of the thyroid hormones thyroxine and triiodothyronine. There are several possible causes of hyperthyroidism, including Graves’ disease, thyroid nodules, thyroiditis, iodine supplementation, amiodarone and cancer. Each of these is discussed in more detail below.

Graves’ Disease

The most common cause of hyperthyroidism is an autoimmune condition known as Graves’ disease. It accounts for more than 7 of 10 cases. The immune system of individuals with Graves’ disease produces a strange antibody called the thyroid-stimulating immunoglobulin (TSI), which is directed at the thyroid gland. Its effect is to cause the thyroid gland to respond by enlarging its capacity and size, so as to produce more thyroid hormones than usual.

It is currently unknown why Graves’ disease occurs in some individuals, although it is most common in women of childbearing age and those who smoke. It also tends to run in families and is believed to occur as a result of both genetic and environmental factors.

Toxic Adenomas or Toxic Nodular Goiter

The growth of lumps or nodules in the thyroid gland can also affect the production of thyroid hormones, and may cause hyperthyroidism is some cases. Some of them are known as toxic nodules or adenomas, when there are obvious symptoms and signs of hyperthyroidism with a single hyperfunctioning nodule. This is seen to account for only about 5% of cases. Others may include a toxic multinodular goiter, in up to a fifth of cases. In most patients it arises from an existing goiter, at an older age, and very gradually. The pathogenesis of the thyroid nodules is currently unknown.

Thyroiditis

Thyroiditis is a health condition that involves the excessive secretion of thyroid hormones from the thyroid gland. In most cases, due to an infection or abnormality in the immune system that targets thyroid cells, there is a release of large amounts of preformed and stored thyroid hormone. This can lead to an increase in the levels of thyroid hormone in the blood and, consequently, hyperthyroidism. This is a common cause in women following pregnancy.

Supplementation of Iodine

Iodine is an essential component in the production of thyroxine and triiodothyronine in the thyroid gland. It is usually obtained from dietary sources but significant increases in the iodine intake, as with supplements, can affect the production of the thyroid hormones and lead to hyperthyroidism.

Hyperthyroidism associated with the use of supplements is most common in individuals that are already at risk of hyperthyroidism, due to a health condition such as thyroid nodules. It is also sometimes referred to as iodine-induced hyperthyroidism, or the Job-Basedow phenomenon.

Amiodarone

Amiodarone is an anti-arrhythmic medication that is commonly used in the management of atrial fibrillation. As it contains iodine, it can cause hyperthyroidism, particularly in individuals that are already at risk of the condition, such as those who have thyroid nodules. This type of hyperthyroidism is known as amiodarone-induced hyperthyroidism and is often more difficult to treat than other types.

Cancer

Follicular thyroid cancer, also known as functioning thyroid cancer, may be responsible for causing hyperthyroidism in rare cases. This type of cancer begins in the follicles of the thyroid, and the cancer cells can sometimes begin to produce the thyroid hormones, thyroxine and triiodothyronine. This results in hyperthyroidism.

Importance of the Cause for Treatment

It is essential to establish the likely cause of hyperthyroidism during diagnosis, as this will help to guide the decisions throughout treatment. When there is a specific cause such as amiodarone or iodine supplements that can be ceased, this may be sufficient to control symptoms in some cases. For thyroid nodules or cancer, destruction or surgical removal of thyroid tissue is usually needed.

Reviewed by Dr Liji Thomas, MD.

References

Further Reading

Last Updated: Jun 23, 2016

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post